Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 1, NWS Indianapolis, IN

March 27, 2020Knox County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 27, 2020, 5:32 AM EDT for Knox County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2020, 5:32 AM EDT (09:32 UTC)
Expired
Mar 27, 2020, 6:00 AM EDT
In force
28 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Knox County, IN

The radar

The Evansville,IN radar (KVWX), 66 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
430 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

355 
WUUS53 KIND 270932
SVRIND
INC083-271000-
/O.NEW.KIND.SV.W.0001.200327T0932Z-200327T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
532 AM EDT Fri Mar 27 2020

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Knox County in southwestern Indiana...

* Until 600 AM EDT.

* At 532 AM EDT, a severe thunderstorm was located near Birds, or 7
  miles northeast of Lawrenceville, moving east at 40 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Bicknell, Oaktown, Wheatland, Bruceville, Sandborn, Edwardsport and
  Freelandville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3890 8753 3891 8716 3882 8719 3882 8720
      3880 8723 3882 8724 3878 8726 3874 8724
      3869 8728 3867 8726 3868 8725 3865 8725
      3872 8752 3874 8750 3877 8750 3877 8751
      3878 8749 3882 8753 3885 8753 3886 8755
TIME...MOT...LOC 0932Z 269DEG 33KT 3882 8761 

HAIL...1.00IN
WIND...<50MPH
 
$$

Puma
2 follow-up statements
468 
WWUS53 KIND 270947
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
547 AM EDT Fri Mar 27 2020

INC083-271000-
/O.CON.KIND.SV.W.0001.000000T0000Z-200327T1000Z/
Knox IN-
547 AM EDT Fri Mar 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM EDT
FOR NORTHEASTERN KNOX COUNTY...

At 547 AM EDT, a severe thunderstorm was located 8 miles east of
Russellville, or 12 miles northeast of Vincennes, moving east at 50
mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Bicknell, Bruceville, Sandborn, Edwardsport and Freelandville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3891 8716 3882 8719 3882 8720 3880 8723
      3882 8724 3878 8726 3874 8724 3869 8728
      3867 8726 3868 8725 3865 8725 3878 8744
      3885 8743
TIME...MOT...LOC 0947Z 273DEG 44KT 3881 8737 

HAIL...1.00IN
WIND...<50MPH
 
$$

PUMA
362 
WWUS53 KIND 270955
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
555 AM EDT Fri Mar 27 2020

INC083-271005-
/O.EXP.KIND.SV.W.0001.000000T0000Z-200327T1000Z/
Knox IN-
555 AM EDT Fri Mar 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KNOX COUNTY WILL
EXPIRE AT 600 AM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3891 8716 3882 8719 3882 8720 3880 8723
      3882 8724 3878 8726 3874 8724 3869 8728
      3867 8726 3868 8725 3865 8725 3878 8744
      3885 8743
TIME...MOT...LOC 0955Z 269DEG 33KT 3881 8732 

$$

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 4:19 AM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Mar 27, 4:19 AM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
419 AM EDT Fri Mar 27 2020

.UPDATE...
The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated below.

&&

.SYNOPSIS...
Issued at 408 AM EDT Fri Mar 27 2020

Multiple rounds of showers and thunderstorms will progress through
central Indiana Friday through Saturday night. Isolated severe
hail will be the main threat Friday, whereas all types of severe
weather including tornadoes are possible Saturday night.
Temperatures will be warm with highs on Saturday in the mid 70s.
Following Saturday's system temperatures will drop into the mid to
upper 50s with winds gusting upwards of 35mph. Dry weather to
start next week, with the next round of rain on Tuesday.

&&

.NEAR TERM /Today and Tonight/...

Issued at 408 AM EDT Fri Mar 27 2020

Ongoing convection over Illinois will progress eastward this
morning. This will provide likely precipitation across parts of
central and southern Indiana prior to noon. In the afternoon, a
stationary front will set up across the region, inducing an area of
lift and precipitation over the northern portions of the central
Indiana. Steep lapse rates between 700 and 500mb will provide enough
instability for elevated thunderstorms late in the afternoon and
into the evening. Severe hail, and heavy rain is a possibility
with these storms.

Southerly winds at the surface will be suppressed north of the
stationary front. This along with increased cloud cover and rain
north of the front will create a fairy significant temperature
gradient across central Indiana. Expect highs in the upper 50s to
low 60s towards the north, and highs in the upper 60s to low 70s
towards the south. The current forecasted position of the frontal
boundary lies in a NW to SE orientation approximately parallel to I-
74.

&&

.SHORT TERM /Saturday and Saturday Night/...

Issued at 408 AM EDT Fri Mar 27 2020

For Saturday, a low pressure system will progress towards central
Indiana, setting up the next round of precipitation. Increased WAA
ahead of this system will lift Friday's boundary north, placing most
of central Indiana within the warm sector of the system. Ensembles
differ on the rate of progression with this boundary and low
pressure system, which will have a large impact on thunderstorm
development and daytime highs. Current trends have slowed the low
progression, allowing central Indiana to remain within the warm
sector throughout peak solar heating. This would allow temps into
the mid to upper 70s. A suppression of the boundary would limit
highs and lapse rates near the surface. Given current trends and
reasonable logic (surface low occlusion) in a slower progression
of the low pressure system, the prior thinking is the general
consensus.

Thunderstorms look probable with the possibility of some reaching
severe criteria given strong jets within the upper and lower
levels. Evening SBCAPE values around 1000 J/kg, along with dew
points in the mid 60s will provide plenty of instability for
convection. Supercell development along the boundary is possible
due to the increase in low level helicity from backing of the
surface winds. Main threat for severe weather will be along the
progressing cold front later Saturday night. In this time frame,
adequate lift along the cold front will provide the needed
ingredients for convective initiation. Current thoughts are for a
line of thunderstorms with the possibility of severe winds across
central Indiana. Also, isolated large hail and tornadoes are
possible, with the highest threat for tornadoes towards the north
where surface shear is greatest.

&&

.LONG TERM /Sunday through Thursday Night/...

Issued at 311 AM EDT Fri Mar 27 2020

GFS and NAM suggest on Sunday that the strong low pressure system
moving through the Great Lakes will be exiting northeast through
the day. Indiana will be in cooler W-NW flow in the wake of the
passed cold front...yet cyclonic lower level flow is expected to
persist through the day. Forecast soundings on Sunday reveal
trapped lower level strato-cu with attainable convective temps and
a strong pressure gradient in place. Cloud deck should prevent the
strongest of the LLJ from mixing lower...but it should still be
cloudy...windy and light showers will be possible.

High pressure begins to build across the area on Sunday night
into Monday through Tuesday. Ridging builds across the area
aloft...thus will trend toward a dry forecast at that time.

On Tuesday night into Wednesday another strong area of low
pressure is expected to develop over the southern plains and push
east toward Indiana. By Tuesday the ECMWF suggests the upper low
will be providing favorable upper support as a surface low moves
through the deep south. THis will result in Central Indiana being
on the cold NW side of the system...favorable for a light cold
rain as the low passes to the south and exits by Wednesday. Thus
have included pops on Tuesday and Tuesday Night...trending dry
toward Wednesday as high pressure is then suggested to build in
the wake of the low.

That High pressure system is expected to provide dry weather
through Thursday night at least as strong ridging is indicated by
the ECMWF to be building across the region.

&&

.AVIATION /Discussion for the 27/06Z TAF Issuance/...

Issued at 1150 PM EDT Thu Mar 26 2020

Conditions will generally fluctuate between VFR and MVFR
throughout the TAF period with some IFR late in the period.
There will be a few rounds of possible thunderstorms. The first
round will be possible over the southern TAF sites (KHUF and
KBMG) around daybreak Friday, but this is low confidence.
Confidence will increase for an additional threat at all TAF
sites by Friday afternoon. Meanwhile, winds will be northeasterly,
then becoming easterly at 5 to 11 kts.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Updike
NEAR TERM...Updike
SHORT TERM...Updike
LONG TERM....Puma
AVIATION...TDUD
Hazardous weather outlook, Mar 26, 5:19 PM EDT, 12 hours 13 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
519 PM EDT Thu Mar 26 2020

INZ021-028>031-035>049-051>057-060>065-067>072-272130-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
519 PM EDT Thu Mar 26 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorms are possible this evening.

Hazards: Lightning and hail.

Timing: Through 2 am.

Discussion: A slow moving front will sink south across central
Indiana this evening and tonight. A few strong storms with hail are
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Rain, heavy at times, and embedded thunderstorms are likely
at times through Saturday night. A few strong storms with hail are
possible Friday. Some strong to severe storms are possible Saturday
afternoon and evening, with large hail, gusty winds and heavy rain.
The heavy rain may bring additional flooding to the area. Wind gusts
of 25 to 35 mph are expected outside of storms Saturday evening into
Sunday morning, with gusts of 30 to 45 mph possible Sunday afternoon.

Discussion: Active weather is expected through Saturday night as a
warm front lifts northeast over central Indiana Friday night and
Saturday morning and a cold front follows Saturday night. A tight
gradient in the wake of the departing system will bring strong winds
to the area on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

.STORM MOTION STATEMENT...

The expected storm motion today is from the west at 50 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 1:13 PM EDTRiver Flood WarningINDCarroll, Tippecanoe, White4 days
Mar 27, 2:28 PM EDTFlash Flood WatchINDCarroll, Clinton, Delaware, Howard, Madison, Randolph and 2 more19 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.